Chronic arsenic toxicity from Ayurvedic medicines

    loading  Checking for direct PDF access through Ovid

Abstract

Background

Ayurvedic medicines are known to contain arsenic and concentrations up to toxic levels have been reported in certain formulations. However, clinical disease due to arsenic containing ayurvedic medicines has rarely been reported. We seek to highlight the existence of toxic levels of arsenic in certain ayurvedic preparations that can produce serious systemic manifestations.

Methods

An 11-year-old girl developed manifestations of arsenical keratosis (punctuate palmoplantar keratoderma and leucomelanoderma) and non-cirrhotic portal hypertension, 6 months and 18 months respectively after intake of ayurvedic medications, prescribed for epilepsy. The eight ayurvedic preparations consumed by the patient and her serum levels were analyzed for arsenic content.

Results

Arsenic content of ayurvedic medicines ranged from 5 mg/L to 248 mg/L. The serum arsenic level was 202.20 μg/L (normal < 60 μg/L). Skin manifestations improved after the discontinuation of ayurvedic medications.

Conclusions

Ayurvedic medications should be consumed under strict guidance and supervision of qualified practitioners to prevent such catastrophies.

Related Topics

    loading  Loading Related Articles